Woman Suffers ‘Rare Case’ After Her Blood Turned Blue from Using Common Numbing Agent

 


A 25-year-old woman was recently diagnosed with a rare medical-reaction after experiencing symptoms of fatigue, shortness of breath and a “rare case” of turning blue.

The patient was seen at Rhode Island emergency department by doctors, Otis Warren and Benjamin Blackwood, who determined the problem appeared to stem from a numbing agent the woman had used the night before. The doctors concluded that the common agent killed the nerves endings in her skin, CNN reported.

“She reported having used large amounts of topical benzocaine the night before for a toothache,” the doctors wrote in a study published in the New England Journal of Medicine on Thursday.

 

The two added that the woman looked physically “cyanotic” — the medical term for turning blue — which was something Warren, an emergency medicine physician at Miriam Hospital in Providence, told CNN he had only seen once before.

Warren was able to quickly diagnose the patient with “acquired methemoglobinemia,” a reaction in which blood stops carrying the necessary oxygen to tissue.

Certain medicines can cause this reaction, like benzocaine in this patient’s case, which is an active ingredient found in over-the-counter toothache medicine, CNN cited.

Otis U. Warren, M.D.;
Benjamin Blackwood, M.D./Miriam Hospital, Providence, RI

“It’s one of those rare cases that we’re taught about, you study for, you take tests on, but you rarely ever see,” he told the outlet of his ability to diagnose the patient immediately.

Warren explained in the study that patients with blue blood from methemoglobinemia still have high oxygen levels, despite oxygen-rich blood usually thought of as looking bright-red.

However, the blood turns blue because it “selfishly binds” with the high levels of oxygen, Warren said, failing to release any to the tissue where it needs to be.

RELATED: Man Went from ‘Perfectly Healthy to Brain Dead’ in 9 Days After Contracting EEE from Mosquito

The antidote for the case is Methylene blue (also a bright blue color), which is given to reverse the reaction, CNN reported.

Warren added that medication is able to return the missing electron to the hemoglobin molecule —the part of your blood which is in charge of oxygen levels — allowing oxygen to be correctly released into the tissue.

“In my field, emergency medicine, when you can cure a patient with a single antidote–that’s a rare thing for us,” he shared.

The physician added that if a person’s levels of mutated blood rise 50 percent or higher, they can suffer serious complications, and levels over 60 percent can cause death.

However, after only two doses of the antidote and an overnight stay at the hospital, the patient successfully recovered from her reaction.